Includes Expert Content
Two periods?
avatar
An_248803 posted:
I am 26 years old and went on birth control for the first time in June. I am on a 1/20 dose. I never had a regular cycle and I hoped that birth control would help that. Since being on the pill I have begun to get two very short and spotty period per month. The first is like the kind of period I experience before with cramps and a day of bleeding. However, it is in the middle of my pill cycle. I then get spotty bleeding during my non-medicated pill week. What could this mean?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: You are experiencing what the medical profession calls "poor cycle control," which must be exasperating given that you went on the Pill to get a regular cycle. Another name for this is breakthrough bleeding (BTB). It can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. In your specific case it may be a combination of the two.

Fortunately BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your midcycle bleeding persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem. You deserve a good cycle control after years of irregular periods.

Yours,
Jane